Massachusetts, 2011Hail and Damaging Winds in Massachusetts, August 19, 2011
August 19, 2011 · NWS BOX · 30 events in 7 counties and zones
Southwest flow kept a cold front over Southern New England for a prolonged period of time. Coupled with an approaching shortwave, this created enough lift, instability, and moisture to produce strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $147,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow kept a cold front over Southern New England for a prolonged period of time. Coupled with an approaching shortwave, this created enough lift, instability, and moisture to produce strong to severe thunderstorms. These storms produced both large hail and damaging winds with hail up to quarter size and numerous downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 19, 1:02 PM EST, 38 minutes earlier.
Area forecast discussion, Aug 19, 1:02 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EDT FRI AUG 19 2011
.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL BRING WARM AND HUMID WEATHER INTO THE
WEEKEND. WHILE MUCH OF THE PERIOD WILL BE DRY A FEW
SHOWERS/THUNDERSTORMS ARE EXPECTED AT TIMES. THE BEST CHANCE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND
NIGHT. DRY AND SEASONABLE WEATHER FOLLOWS EARLY TO THE MIDDLE OF
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 PM MESOSCALE UPDATE...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO POP
ACROSS THE REGION AS OF MID AFTERNOON. THIS A RESULT OF THE UPPER
LEVEL TROUGH AND COOL POOL ALOFT. SPC MESO-ANALYSIS PAGE SHOWING
MLCAPE VALUES OF 1500 TO 2500 J/KG ACROSS MUCH OF THE REGION. WHILE
A FEW STORMS CAN POP UP JUST ABOUT ANYWHERE...APPEARS WESTERN MA AND
ESPECIALLY THE EASTERN SLOPES OF THE BERKSHIRES WILL BE FAVORED AS A
RESULT OF TOPOGRAPHY ENHANCEMENT.
0 TO 6 KM SHEAR VALUES ARE EXTREMELY WEAK GENERALLY LESS THAN 10
KNOTS. THEREFORE...THE OVERALL SEVERE WEATHER POTENTIAL REMAINS
LOW. HOWEVER...GIVEN THAT MLCAPES ARE QUITE HIGH WE CAN/T RULE OUT
AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO THAT PRODUCES
HAIL. THE BEST CHANCE OF THIS WOULD BE WHERE TOPOGRAPHY MAY BE ABLE
TO OVERCOME THE VERY WEAK SHEAR.
THE MAIN CONCERN WITH ANY SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/EVENING WILL REVOLVE AROUND LOCALLY HEAVY RAINFALL. THE
STORMS WILL BE EXTREMELY SLOW MOVERS AND PERHAPS STATIONARY AS A
RESULT OF THE WEAK WIND FIELDS. THIS MAY RESULT IN VERY ISOLATED
AND LOCALIZED FLOODING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT... THE UPPER SHORTWAVE WILL STILL BE TRANSITING NEW
ENGLAND OVERNIGHT BUT WITH THE COLDEST TEMPS ALOFT MOVING OFF TO
THE EAST SO BETWEEN DIURNAL TRENDS AND SLIGHT WARMING ALOFT WE
SHOULD SEE THE AIRMASS STABILIZE AFTER SUNSET. THE SCATTERED
SHOWERS/TSTMS SHOULD LINGER IN THE EVENING...BUT WOULD EXPECT
THESE WILL WIND DOWN BY 11 PM. OTHERWISE RAINFREE BUT STILL HUMID
WITH LIGHT FLOW OVERNIGHT...SO FOG AREAS SHOULD AGAIN FORM. WITH
DEWPOINTS IN THE UPPER 50S NORTHWEST AND 60S ELSEWHERE...THIS
RANGE LOOKS FINE FOR MIN TEMPS.
SATURDAY...
THE FOG BURNS OFF AGAIN DURING THE MORNING...THEN SUNSHINE SHOULD
MIX US AGAIN TO AT LEAST 850 MB AND WITH SOME POTENTIAL TO EXTEND
HIGHER. 850 MB TEMPS ARE AGAIN FORECAST AT 14-15C WITH 800 MB
TEMPS AT 10-11C...EQUIV TO 15-16C AT 850 MB. SO FULL MIXING WOULD
SUPPORT MAX TEMPS AGAIN IN THE MID 80S...COOLER AT THE COAST.
THE NAM AND GFS BOTH HINT AT SURFACE HIGH PRESSURE GRAZING PAST
US...BUT WITH THE UPPER SHORTWAVE NEARBY TO THE EAST. THERE ARE
MINOR CHANGES TO THE AIRMASS WITH DEWPOINTS A LITTLE DRIER IN THE
NORTHWEST...BUT STILL 60S ACROSS MUCH OF OUR AREA. 500 MB TEMPS
ARE FORECAST TO WARM A LITTLE AS WELL...WITH MID LEVEL LAPSE RATES
DOWN A LITTLE TO 6C/KM. CAPES ARE STILL NEAR 1000 J/KG...HIGHER IN
THE SOUTH. OVERALL...THIS IS NOT AS GOOD A SETUP AS TODAY BUT IT
SEEMS ENOUGH TO JUSTIFY SCATTERED AFTERNOON/EVENING CONVECTION.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...
* HEAVY SHOWERS/STRONG TSTMS WITH MINOR FLOOD THREAT POSSIBLE
SUN/SUN NGT
* NOT AS WARM AND LESS HUMID EARLY NEXT WEEK
* WARM AND MORE HUMID WEATHER POSSIBLY RETURNS MID TO LATE NEXT WEEK
MODEL PREFERENCES...
ACTIVE WEATHER PATTERN THIS PERIOD WITH NORTHERN STREAM JET SHOWING
SIGNS OF AUTUMN GIVEN AMPLITUDE/DEPTH OF TROFS AND ASSOCIATED
VORTICES. FOCUS THIS PERIOD WILL BE SUN/SUN NIGHT AS ANOMALOUS TROF
AND ATTENDING COLD FRONT APPROACHES NEW ENGLAND. LARGE TIMING
DIFFERENCES HERE WITH THE ECMWF/GEFS AND NAM NOTICEABLY FASTER THAN
THE 00Z GFS. THE 21Z/18 SREF IS ALSO FASTER THAN THE 00Z GFS. THUS
APPEARS THE GFS IS A SLOW OUTLIER. AS A RESULT THIS FORECAST WILL BE
BASED ON A NON-GFS SOLUTION.
SATURDAY NIGHT...
SHOULD BE QUIET/DRY AS SHORT WAVE RIDGING DEVELOPS OVER NEW ENGLAND
AS ONE TROF EXITS OFFSHORE AND ANOTHER ENTERS THE GREAT LAKES.
SUNDAY/SUNDAY NIGHT...
IMPRESSIVE HEIGHT FALLS OVER NEW ENGLAND AHEAD OF APPROACHING
FALL-LIKE TROF. STRONG JET DYNAMICS WITH THE GEFS SUGGESTING
INCREASING LOW LEVEL SOUTHERLY JET SOUTH OF NEW ENGLAND ON THE ORDER
OF +2 STD COMBINED WITH PWATS OF +1 TO +2 STD (APPROACHING 2
INCHES!) AND A STRONG CYCLONICALLY CURVED UPPER LEVEL JET DIVING
INTO THE NORTHEAST FROM THE GREAT LAKES. AT THE SURFACE A STRONG
RESPONSE WITH ONE OR MORE FRONTAL WAVES FORMING ON THE APPROACHING
COLD FRONT AS IT MOVES ACROSS NEW ENGLAND SUN NIGHT. ALL OF THIS
POINTS TO LARGE QG FORCING WITH COPIOUS MOISTURE AND MARGINAL TO
PERHAPS MODEST INSTABILITY TO RELEASE HEAVY SHOWERS/STRONG TSTMS
WITH LOCALLY HEAVY RAINFALL THREAT. DEPENDING ON HOW MUCH SURFACE
HEATING OCCURS BEFORE CLOUD SHIELD ARRIVES SUNDAY POTENTIAL FOR
STRONG TO DAMAGING STORMS POSSIBLE GIVEN STRONG WIND FIELDS ALOFT.
APPEARS AS A HIGH SHEAR/LOW CAPE ENVIRONMENT SO KEY FOR
STRONG/SEVERE TSTMS WILL BE DEGREE OF SURFACE HEATING.
QUITE MUGGY SUNDAY WITH STRONG SOUTHERLY FLOW OFF THE OCEAN PUSHING
DEW PTS INTO THE 65-70 DEG RANGE.
MONDAY...
FRONT SHOULD BE EXITING EASTERN MA EARLY IN THE DAY FOLLOWED BY
IMPRESSIVE COOL AIR ADVECTION FOR LATE AUG WITH +7C 850 MB TEMPS
OVER NORTHERN PORTIONS OF NY AND NEW ENGLAND ADVECTING SOUTHEAST.
PROBABLY A DRY AFTERNOON AS MODELS INDICATE STRONG SUBSIDENCE ACROSS
THE REGION VIA MID LEVEL Q-VECTOR DIVERGENCE. HOWEVER LAPSE RATES
MAY BE FAIRLY STEEP GIVEN COLD POOL ALOFT SO MAY BE ABLE TO POP AN
ISOLATED AFTN SHOWER/TSTM BENEATH THE MID LEVEL SUBSIDENCE
INVERSION. HIGHEST PROB OF AN AFTERNOON SHOWER/TSTM WOULD BE OVER
NORTHERN MA INTO SOUTHERN NH. MUCH LESS HUMID THAN SUNDAY WITH DEW
PTS FALLING INTO THE 50S.
TUESDAY...
MEAN MID LEVEL TROF OVER THE NORTHEAST AND SOUTHEAST CANADA BUT MEAN
TROF AXIS IS EAST OF THE REGION...SO MAINLY DRY WEATHER SHOULD
PREVAIL. ALTHOUGH WITH CYCLONIC FLOW ALOFT AND COLD POOL CAN/T RULE
OUT AN ISOLATED AFTN/EVENING SHOWER/TSTM. SEASONABLE TEMPERATURES
EXPECTED WITH MILD DAYS AND COOL NIGHTS.
WEDNESDAY/THURSDAY...
ECENS AND GEFS BOTH INDICATE LONG WAVE TROF KICKS OUT INTO THE
MARITIMES YIELDING HEIGHT RISES ACROSS NEW ENGLAND. THIS SUPPORTS
WARMER AND MORE HUMID WEATHER INTO THE AREA.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
THIS AFTERNOON...HIGH CONFIDENCE IN TAFS WITH MAINLY VFR CONDITIONS
CONTINUING. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING.
SINCE THE ACTIVITY WILL BE HIT AND MISS DID NOT INCLUDE IN MOST OF
THE TAFS...BUT WILL AMEND WHEN CONFIDENCE INCREASES FOR A SPECIFIC
TERMINAL. WHERE SHOWERS/THUNDERSTORMS OCCUR CONDITIONS WILL
TEMPORARILY LOWER TO MVFR-IFR.
TONIGHT...MEDIUM CONFIDENCE IN TAFS. MOST OF THE ISOLATED TO
SCATTERED SHOWERS/THUNDERSTORMS WILL DIMINISH THIS EVENING.
OTHERWISE VFR CONDITIONS WILL DOMINATE...BUT PATCHES OF MVFR-IFR
CONDITIONS MAY DEVELOP LATE IN LOW CLOUDS/FOG PATCHES.
SATURDAY...MEDIUM TO HIGH CONFIDENCE IN TAFS. ANY PATCHY MVFR-IFR
CONDITIONS WILL IMPROVE TO MAINLY VFR BY LATE MORNING/EARLY
AFTERNOON. A FEW SPOT SHOWERS/THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON/EVENING BUT AREAL COVERAGE SHOULD BE LESS THAN TODAY.
KBOS TERMINAL...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. A
SHOWER/THUNDERSTORM OR TWO MAY MOVE ACROSS THE TERMINAL THIS
AFTERNOON AND/OR EVENING BUT THEY WILL BE HIT AND MISS.
OTHERWISE...VFR CONDITIONS WILL CONTINUE INTO SATURDAY. SOUTHWEST
WINDS SHOULD CONTINUE TODAY AND TONIGHT...BUT EAST TO SOUTHEAST SEA
BREEZES ARE EXPECTED TO DEVELOP BY LATE SATURDAY MORNING/EARLY
AFTERNOON.
OUTLOOK...SUNDAY THROUGH TUESDAY...
SUN/SUN NIGHT...MODERATE TO HIGH CONFIDENCE FOR VFR TO LOWER TO
MVFR/IFR AS SHOWERS AND TSTMS BECOME WIDESPREAD DURING THE AFTERNOON
AND NIGHT. HEAVY RAIN LIKELY ALONG WITH POTENTIAL STRONG WINDS.
MONDAY...COLD FRONT EXITS EARLY WITH A WIND SHIFT FROM SW TO WNW AND
IMPROVING WEATHER AND VSBY. VFR LIKELY DURING THE AFTN.
TUESDAY...MODERATE TO HIGH CONFIDENCE FOR VFR CONDITIONS.
&&
.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THRESHOLDS THROUGH
SATURDAY. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY NEAR
SHORE THIS AFTERNOON/EVENING AND THEN AGAIN SATURDAY AFTERNOON AND
EVENING. THE ONLY OTHER CONCERN WILL BE FOR AREAS OF LATE
NIGHT/MORNING FOG ACROSS THE WATERS.
OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...
SAT NIGHT...TRANQUIL BOATING WEATHER WITH WEAK HIGH PRES OVER THE
AREA. ANY LINGERING SHOWERS/TSTMS FROM SAT AFTN SHOULD DISSIPATE
FAIRLY QUICK WITH SUNSET.
SUN/SUN NIGHT...A PERIOD OF ROUGH WEATHER WITH WIDESPREAD HEAVY
SHOWERS AND TSTMS LIKELY. SSW WINDS 20-30 KT LIKELY.
MON...IMPROVING WEATHER AS A COLD FRONT MOVES ACROSS THE WATERS
EARLY WITH A WIND SHIFT FROM SSW TO WNW. SEAS WILL REMAIN ROUGH
EARLY ON THE OCEAN WATERS.
TUE...QUIET WEATHER WITH WEAK HIGH PRES OVER THE AREA. LEFTOVER S
SWELLS ON THE SOUTHERN WATERS SHOULD ERODE SLOWLY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...WTB/NOCERA
NEAR TERM...FRANK
SHORT TERM...WTB
LONG TERM...NOCERA
AVIATION...FRANK/WTB/NOCERA
MARINE...WTB/NOCERA
Hazardous weather outlook, Aug 19, 8:03 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
903 AM EDT FRI AUG 19 2011
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-201315-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
903 AM EDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO WITH HAIL IS
POSSIBLE THIS AFTERNOON AND/OR EARLY THIS EVENING. IN
ADDITION...ANY STORM THAT DEVELOPS WILL MOVE SLOW AND MAY RESULT
IN VERY ISOLATED AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING OR MONDAY AFTERNOON. THERE IS CONSIDERABLE
UNCERTAINTY IN THE TIMING OF ANY STRONG THUNDERSTORMS LATE IN THE
WEEKEND OR EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
ANZ230>237-250-251-254>256-201315-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
903 AM EDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO WITH LARGE HAIL
IS POSSIBLE NEAR SHORE THIS AFTERNOON AND/OR EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE SOMETIME SUNDAY AFTERNOON
INTO MONDAY...BUT CONFIDENCE AND TIMING REMAINS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 19, 12:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
156 PM EDT FRI AUG 19 2011
MAZ002-003-191830-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
156 PM EDT FRI AUG 19 2011
AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL AND GUSTY
WINDS OF UP TO 40 MPH OVER BUCKLAND...OR ABOUT 9 MILES WEST OF
GREENFIELD...MOVING NORTHEAST AT 5 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...SHELBURNE...LEYDEN AND COLRAIN.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4273 7280 4273 7258 4266 7258 4257 7263
4253 7277 4258 7293
SIPPRELLSpecial weather statement, Aug 19, 1:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EDT FRI AUG 19 2011
MAZ004-191845-
NORTHERN WORCESTER MA-
202 PM EDT FRI AUG 19 2011
AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS
UP TO 40 MPH 2 MILES SOUTHWEST OF NORTH BROOKFIELD...OR ABOUT 16
MILES WEST OF WORCESTER...MOVING NORTHEAST AT 10 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...NORTH BROOKFIELD...NEW
BRAINTREE...PAXTON...OAKHAM AND BARRE.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4243 7212 4232 7192 4221 7212 4228 7218
SIPPRELL
Special weather statement, Aug 19, 1:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT FRI AUG 19 2011
MAZ012-RIZ001-191900-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-
210 PM EDT FRI AUG 19 2011
AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL AND GUSTY
WINDS UP TO 40 MPH 2 MILES WEST OF MILLVILLE...OR ABOUT 7 MILES WEST
OF WOONSOCKET...MOVING NORTHEAST AT 5 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...MILLVILLE...UXBRIDGE...MENDON AND
HOPEDALE.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4201 7167 4215 7164 4212 7149 4210 7150
4210 7149 4207 7150 4204 7156 4201 7161
SIPPRELLSpecial weather statement, Aug 19, 1:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT FRI AUG 19 2011
MAZ004-191915-
NORTHERN WORCESTER MA-
233 PM EDT FRI AUG 19 2011
AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL 2 MILES
SOUTHWEST OF HOLDEN...OR ABOUT 5 MILES NORTHWEST OF WORCESTER...
MOVING NORTHEAST AT 5 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...HOLDEN...WEST BOYLSTON AND
PRINCETON.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4244 7194 4248 7192 4240 7169 4234 7178
4231 7186 4233 7194
SIPPRELLEvent by event
18 thunderstorm wind, 11 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Worcester
- When
- August 19, 1:40 PM EST
- Where
- Worcester County, 0.51 mi E of Hopedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.130, -71.540
Large branches on Dutcher Street were downed by thunderstorm winds.
Hail, Worcester
- When
- August 19, 1:40 PM EST
- Where
- Worcester County, Holden
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.350, -71.850
Thunderstorm Wind, Norfolk
- When
- August 19, 1:57 PM EST
- Where
- Norfolk County, Medway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.130, -71.400
Large branches on Massasoit Street were downed by thunderstorm winds.
Thunderstorm Wind, Middlesex
- When
- August 19, 2:18 PM EST
- Where
- Middlesex County, 0.51 mi W of Newton Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.330, -71.210
A tree at the intersection of Prince and Sewall Streets was downed by thunderstorm winds.
Thunderstorm Wind, Norfolk
- When
- August 19, 2:19 PM EST
- Where
- Norfolk County, Dover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.250, -71.280
Large limbs and wires throughout town were downed by thunderstorm winds, including on Center Street.
Thunderstorm Wind, Norfolk
- When
- August 19, 2:19 PM EST
- Where
- Norfolk County, 0.51 mi W of Brookline
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.320, -71.140
Several large branches near Hellenic College, Lars Anderson Park, and on Park and Avon Streets were downed by thunderstorm winds.
Hail, Franklin
- When
- August 19, 2:20 PM EST
- Where
- Franklin County, Rowe
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.700, -72.900
Quarter size hail fell on Zoar Road.
Thunderstorm Wind, Suffolk
- When
- August 19, 2:21 PM EST
- Where
- Suffolk County, Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.320, -71.070
Large branches and wires on Pond, Hereford, and Tremont Streets.
Thunderstorm Wind, Middlesex
- When
- August 19, 2:25 PM EST
- Where
- Middlesex County, North Sommerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.380, -71.120
Trees on Walden Street were downed by thunderstorm winds.
Thunderstorm Wind, Middlesex
- When
- August 19, 2:25 PM EST
- Where
- Middlesex County, Cambridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.370, -71.100
Trees and wires on Belmont and Windsor Streets were downed by thunderstorm winds.
Thunderstorm Wind, Middlesex
- When
- August 19, 2:25 PM EST
- Where
- Middlesex County, 0.86 mi NE of West Everett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.430, -71.060
Trees and power lines on Waite Street were downed by thunderstorm winds.
Thunderstorm Wind, Suffolk
- When
- August 19, 2:25 PM EST
- Where
- Suffolk County, Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.320, -71.070
Trees on Park and Dartmouth Streets were downed by thunderstorm winds, blocking those streets.
Hail, Suffolk
- When
- August 19, 2:26 PM EST
- Where
- Suffolk County, 1.47 mi SSE of Charlestown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.360, -71.060
Hail, Worcester
- When
- August 19, 2:28 PM EST
- Where
- Worcester County, Holden
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.350, -71.850
Hail, Suffolk
- When
- August 19, 2:30 PM EST
- Where
- Suffolk County, Boston
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.320, -71.070
Quarter size hail fell in the Back Bay section of Boston.
Lightning, Suffolk
- When
- August 19, 2:30 PM EST
- Where
- Suffolk County, 0.79 mi SW of (Bos)logan Intl Arpt
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.361, -71.010
Lightning struck a K-9 police truck traveling along Perimeter Road at Logan International Airport. The trooper was conscious and able to report the stricke but was taken to a local hospital to be evaluated. The last report available indicated the trooper was not injured. The trucks electrical systems were severely damaged.
Thunderstorm Wind, Middlesex
- When
- August 19, 2:40 PM EST
- Where
- Middlesex County, Acton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.480, -71.470
Numerous trees throughout town were downed by thunderstorm winds.
Hail, Essex
- When
- August 19, 2:49 PM EST
- Where
- Essex County, 0.51 mi W of Lynn
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.470, -70.960
Hail, Essex
- When
- August 19, 2:50 PM EST
- Where
- Essex County, Salem Cgas
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.530, -70.870
Thunderstorm Wind, Essex
- When
- August 19, 2:50 PM EST
- Where
- Essex County, 0.51 mi W of Lynn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.470, -70.960
Trees on Lynn Shore Drive were downed by thunderstorm winds.
Hail, Middlesex
- When
- August 19, 2:57 PM EST
- Where
- Middlesex County, 1.47 mi SSE of West Chelmsford
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.600, -71.370
Thunderstorm Wind, Middlesex
- When
- August 19, 2:57 PM EST
- Where
- Middlesex County, 1.47 mi SSE of West Chelmsford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.600, -71.370
Several trees were downed by thunderstorm winds.
Thunderstorm Wind, Essex
- When
- August 19, 3:04 PM EST to 3:09 PM EST
- Where
- Essex County, Salem Cgas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 42.530, -70.870
Trees on Broadway, Wisteria Street, and Raymond Avenue were downed by thunderstorm winds. One of these trees fell on a house on Broadway. Another fell on a car on Wisteria Street.
Thunderstorm Wind, Essex
- When
- August 19, 3:08 PM EST
- Where
- Essex County, Marblehead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.480, -70.870
A large limb and wires on Ruby Street were downed by thunderstorm winds.
Hail, Hampshire
- When
- August 19, 3:40 PM EST
- Where
- Hampshire County, Worthington Corners
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.420, -72.930
Hail, Hampshire
- When
- August 19, 4:01 PM EST
- Where
- Hampshire County, Plainfield
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.520, -72.920
Thunderstorm Wind, Hampshire
- When
- August 19, 4:05 PM EST
- Where
- Hampshire County, Cummington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.470, -72.900
Trees and wires on Fairgrounds Road were downed by thunderstorm winds.
Thunderstorm Wind, Hampshire
- When
- August 19, 4:20 PM EST
- Where
- Hampshire County, Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.430, -72.800
A tree and wires on Williams Drive were downed by thunderstorm winds.
Thunderstorm Wind, Hampshire
- When
- August 19, 4:26 PM EST
- Where
- Hampshire County, Chesterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.400, -72.850
A tree and wires on Smith Road were downed by thunderstorm winds.
Hail, Franklin
- When
- August 19, 4:30 PM EST
- Where
- Franklin County, Shelburne
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.580, -72.680
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
- Hail and Damaging Winds in New Jersey, August 19, 2011$20,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337571, 337572, 337573, 337574, 337576, 337579, 337582, 337584, 337586, 337587, 337588, 337589, 337590, 337591, 337596, 337746, 337597, 337599, 337600, 337601, 337602, 337732, 337733, 337736, 337737, 337738, 337739, 337740, 337741, 337742.